Alert archive / Oregon / High Surf Advisories in 2008
High Surf Advisory 13, NWS Medford, OR
NWS Medford, OR issued this high surf advisory at Dec 26, 2008, 2:19 AM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Dec 26, 2008, 4:00 AM PST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Dec 26, 2008, 2:19 AM PST (10:19 UTC)
- In effect from
- Dec 26, 2008, 4:00 AM PST
- Expired
- Dec 26, 2008, 1:24 PM PST
- In force
- 9 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 10.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WHUS46 KMFR 261019 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 219 AM PST FRI DEC 26 2008 ...SWELLS WILL DIMINISH TODAY... .SWELL HEIGHTS WILL DIMINISH TODAY AS WEAK HIGH PRESSURE BUILDS OFF THE OREGON COAST. HOWEVER...WAVE HEIGHTS WILL REMAIN ABOVE ADVISORY CRITERIA THROUGH LATE THIS AFTERNOON AND AREAS PRONE TO HIGH SURF INUNDATION MAY CONTINUE SEE LOCALIZED FLOODING TODAY. ORZ021-022-261830- /O.NEW.KMFR.SU.Y.0013.081226T1200Z-081227T0000Z/ /O.CON.KMFR.SU.W.0003.000000T0000Z-081226T1200Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 219 AM PST FRI DEC 26 2008 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 4 AM PST EARLY THIS MORNING... ...HIGH SURF ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON. A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 4 AM PST EARLY THIS MORNING. SWELLS OF 20 TO 23 FEET WILL DECREASE TO 15 TO 17 FEET BY LATE AFTERNOON AND CONTINUE TO DECREASE TO ABOUT 12 FOOT BY EARLY THIS EVENING. A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. $$ MWJ
2 follow-up statements
000 WHUS46 KMFR 261154 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 354 AM PST FRI DEC 26 2008 ...SWELLS WILL DIMINISH TODAY... .SWELL HEIGHTS WILL DIMINISH TODAY AS WEAK HIGH PRESSURE BUILDS OFF THE OREGON COAST. HOWEVER...WAVE HEIGHTS WILL REMAIN ABOVE ADVISORY CRITERIA THROUGH LATE THIS AFTERNOON AND AREAS PRONE TO HIGH SURF INUNDATION MAY CONTINUE SEE LOCALIZED FLOODING TODAY. ORZ021-022-270000- /O.EXP.KMFR.SU.W.0003.000000T0000Z-081226T1200Z/ /O.CON.KMFR.SU.Y.0013.081226T1200Z-081227T0000Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 354 AM PST FRI DEC 26 2008 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... ...HIGH SURF WARNING WILL EXPIRE AT 4 AM PST EARLY THIS MORNING... THE HIGH SURF WARNING WILL EXPIRE AT 4 AM PST EARLY THIS MORNING. A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON. SWELLS OF 20 TO 23 FEET WILL DECREASE TO 15 TO 17 FEET BY LATE AFTERNOON AND CONTINUE TO DECREASE TO ABOUT 12 FOOT BY EARLY THIS EVENING. A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. $$ MWJ
000 WHUS46 KMFR 262124 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 124 PM PST FRI DEC 26 2008 ORZ021-022-262230- /O.CAN.KMFR.SU.Y.0013.000000T0000Z-081227T0000Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 124 PM PST FRI DEC 26 2008 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE HIGH SURF ADVISORY. OCEAN WAVES HAVE DECREASED SIGNIFICANTLY AND ARE NO LONGER CREATING SURF THAT WARRANTS AN ADVISORY. THEREFORE THE HIGH SURF ADVISORY HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this high surf advisory went out at Dec 25, 8:54 PM PST, 5 hours 25 minutes earlier.
Area forecast discussion, Dec 25, 8:54 PM PST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
854 PM PST THU DEC 25 2008
.SHORT TERM...SCATTERED LIGHT SHOWERS ARE CONTINUING BEHIND AN
EXITING UPPER LOW. AN UPPER LEVEL JET NOSING INTO THE AREA FROM
THE NORTH THIS EVENING SHOULD KEEP SOME INSTABILITY AND SHOWERS
OVER THE AREA IN NORTHWEST FLOW. THE IR SATELLITE INDICATES THE
COLDER CLOUD TOPS HAVE MOVED EAST OF THE AREA...WITH WEAKER
SHOWERS REMAINING OVER THE AREA TONIGHT. OVER THE WATERS...WEST TO
NORTHWEST SWELL HAS REACHED 25 TO 30 FT AND IS GRADUALLY
SUBSIDING.
THE FORECAST REMAINS ON TRACK WITH THE NEXT SYSTEM BRINGING A
STRONG WARM FRONT INTO THE REGION FRIDAY AFTERNOON INTO FRIDAY
EVENING AND NIGHT. PRECIPITATION WILL BEGIN ALONG THE COAST IN THE
AFTERNOON SPREADING INLAND OVER THE WEST SIDE BY EARLY EVENING
THEN EAST OF THE CASCADES DURING THE EVENING. VERY MOIST
SOUTHWESTERLY FLOW ACCOMPANIES THIS WARM FRONT WITH THE FRONTAL
BOUNDARY REMAINING OVER THE AREA THROUGH SATURDAY BEFORE PUSHING
OUT LATE SUNDAY AS A COLD FRONT ARRIVES FROM THE WEST.
MODELS INDICATE THAT SNOW LEVELS WILL RISE FRIDAY EVENING INTO
FRIDAY NIGHT AS THE WARM FRONT MOVES INTO THE AREA. FOR LOCATIONS
WEST OF THE CASCADES EXPECT INLAND AREAS TO SEE SNOW...MAINLY
ABOVE 2500 TO 3000 FEET THEN CHANGING TO RAIN FOR ELEVATIONS BELOW
5000 TO 6000 FEET DURING THE NIGHT AND INTO THE EARLY MORNING.
SNOW WILL LIKELY CONTINUE OVER THE CASCADES AND EAST SIDE THROUGH
SATURDAY MORNING A RAIN AND SNOW MIX POSSIBLE FOR EAST SIDE VALLEYS
IN THE LATE AFTERNOON AND EVENING SATURDAY. THE 00Z GFS AND NAM
CONTINUE TO SHOW THIS FRONTAL SYSTEM MOVING VERY SLOWLY INLAND AND
BRINGING HEAVY RAIN TO THE COAST...ESPECIALLY THE COASTAL
MOUNTAINS. THE NAM AND GFS 48 HOUR RAINFALL TOTALS FROM FRIDAY
AFTERNOON TO MONDAY AFTERNOON ALONG THE COAST RANGE ARE AROUND 4
TO 9 INCHES WITH HIGHEST TOTALS IN OVER COASTAL MOUNTAINS IN CURRY
COUNTY.
OF CONCERN WILL BE HOW MUCH SNOW WILL BE RECEIVED ABOVE
2500 FEET FRIDAY EVENING INTO EARLY SATURDAY MORNING. ALSO HEAVY
RAIN ALONG THE COAST AND COAST MOUNTAINS FRIDAY AFTERNOON THROUGH
THE WEEKEND MAY BRING A POTENTIAL FOR FLOODING ESPECIALLY FOR
SMALL STREAMS IN THESE AREAS.
&&
.AVIATION...SCATTERED SHOWERS WILL CONTINUE TONIGHT AS A LOW EXITS
THE AREA THEN TAPER OFF IN THE MORNING...FOLLOWED BY A STRONG WARM
FRONT BRINING RAIN AND SNOW DEVELOPING OVER AREAS WEST OF THE
CASCADES FRIDAY AFTERNOON AND EARLY EVENING THEN SPREADING EAST.
RAIN. INITIALLY LIGHT...RAIN MAY BECOME HEAVY AT TIMES ALONT HTE
COAST FRIDAY NIGHT.
TONIGHT INTO FRIDAY MORNING...MAIN IMPACTS ARE SCATTERED MVFR CIGS
CONTINUING ACROSS THE AREA THROUGH THE NIGHT WITH SOME VALLEY FOG
DEVELOPING IN EARLY FRIDAY MORNING AS SHOWERS GRADUALLY DIMINISH...MOST
LIKELY IN THE ROGUE AND ILLINOIS VALLEYS. WIDESPREAD MOUNTAIN
OBSCURATIONS EXPECTED THIS EVENING BECOMING AREAS OF MTN
OBSCURATIONS BY EARLY MORNING. THEN TOMORROW...CONDITIONS WILL
IMPROVE DURING THE MORNING BECOMING VFR AREAWIDE. THEN AS A WARM
FRONT BRINGS RAIN AND SNOW TO THE AREA...EXPECT MVFR CIGS
DEVELOPING BY LATE FRIDAY AFTERNOON INTO FRIDAY
EVENING...BEGINNING ALONG THE COAST AND SPREADING INLAND THROUGH
FRIDAY EVENING.
&&
.PREV DISCUSSION... /ISSUED 300 PM PST THU DEC 25 2008/
DISCUSSION...THE SURFACE LOW HAS MOVED SOUTHEAST INTO SOUTHWEST
OREGON. TRUE TO THEIR NATURE...BASED ON RADAR ESTIMATES SNOW
SHOWERS HAVE DROPPED 2 OR 3 ADDITIONAL INCHES OF SNOW IN SOME
AREAS...MAINLY THE HIGHER TERRAIN OF SOUTHWEST OREGON AND WESTERN
SISKIYOU COUNTY...WHILE OTHER AREAS HAVE HAD A CHILLY BUT DRY
DAY. ALL ALONG IT WAS EXPECTED THAT THE MAJORITY OF SHOWERS
ASSOCIATED WITH THE SURFACE LOW WOULD OCCUR IN THE AFTERNOON. THIS
HAS PROVED TO BE THE CASE. SNOW SHOWER ACTIVITY WILL TAPER OFF
FROM NOW THROUGH TONIGHT WITH JUST UP TO AROUND AN INCH IN VALLEYS AND
UP TO 2 INCHES IN THE HIGHER TERRAIN ACROSS OUR REGION. THUS...THE
WINTER WEATHER ADVISORIES WILL BE CANCELLED AT 3 PM. THE OTHER
ITEM OF SIGNIFICANT IMMEDIATE TERM INTEREST IS THE HIGH SURF
WARNING. SEAS HAVE REACHED 23 TO 25 FT AND SHOULD PEAK AT ABOUT 27
FT EARLY THIS EVENING AROUND 5 PM. CONDITIONS LOOK ON TRACK TO FALL
BACK BELOW 20 FT EARLY FRIDAY MORNING.
THE CLOUD COVER WILL ALSO DECREASE OVERNIGHT WHICH WILL HELP MAKE
FOR A CHILLY FRIDAY MORNING WITH LOWS 5 TO 15 DEGREES BELOW
NORMAL. THIS WILL ALSO AID THE DEVELOPMENT OF VALLEY FREEZING FOG.
THE BREAK IN THE WEATHER WILL NOT LAST LONG BUT THERE WILL BE A
TRANSITION IN THE PATTERN AS THE NEXT FRONT APPROACHES THE COAST
LATE FRIDAY AFTERNOON. THE BIGGEST DIFFERENCE WILL BE HIGHER SNOW LEVELS.
SNOW LEVELS NEAR 2500 FEET AT THE COMMENCEMENT OF THE EVENT WILL
RISE TO BETWEEN 4000 AND 5000 FEET BY SATURDAY MORNING. THE 12Z GFS
AND NAM ARE NOT AS STRONG AS THEIR PREVIOUS RUNS BUT STILL
GENERATE A SUBSTANTIAL AMOUNT OF PRECIPITATION FRIDAY NIGHT THROUGH
MONDAY AFTERNOON WITH A FOCUS ON CURRY COUNTY AND AREAS SOUTHWARD.
THE GFS IS WARMER THAN THE NAM. A COMPROMISE BETWEEN THE MODELS
LEADS TO SNOW LEVELS RISING ABOVE THE MAJOR MOUNTAIN PASSES
SATURDAY BUT FUTURE MODEL RUNS WILL HAVE TO BE WATCHED CLOSELY.
THEY COULD BE MUCH HIGHER...BUT IT DOES LOOK HIGHLY LIKELY THAT
SNOW LEVELS THIS WEEKEND WILL NOT BE BELOW 4000 FEET.
THE PATTERN LOOKS TO REMAIN VERY ACTIVE NEXT WEEK WITH A WESTERLY
FLOW ALOFT AND TEMPERATURES GENERALLY NEAR NORMAL. THIS TYPICALLY
MEANS WEST SIDE VALLEY RAIN WITH MOUNTAIN AND EAST SIDE SNOW.
MODEL SOLUTIONS ARE ACTUALLY IN PRETTY DECENT AGREEMENT ON THE BIG
PICTURE THROUGH DAY SEVEN WITH STRONG HIGH PRESSURE ALOFT IN PLACE
OFFSHORE FROM CALIFORNIA WITH A WET ONSHORE PATTERN OVER THE TOP
OF THE RIDGE AIMED AT THE PACIFIC NORTHWEST.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH SURF WARNING UNTIL 4 AM PST FRIDAY FOR ORZ021-ORZ022.
CA...NONE.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 4 AM
PST FRIDAY FOR PZZ350-PZZ356-PZZ370-PZZ376.
HAZARDOUS SEAS WARNING UNTIL 4 PM PST FRIDAY FOR PZZ350-PZZ356-
PZZ370-PZZ376.
99/99/99Hazardous weather outlook, Dec 25, 3:19 PM PST, 11 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEDFORD OR 319 PM PST THU DEC 25 2008 ORZ021-022-261600- SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 319 PM PST THU DEC 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST OREGON. .DAY ONE...THIS AFTERNOON AND TONIGHT A HIGH SURF WARNING IS IN EFFECT FOR THE REST OF THURSDAY. SEE WEATHER MESSAGE FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE HIGH SURF WARNING WILL BE IN EFFECT UNTIL 4 AM PST FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 7:10 PM PST | Small Craft Advisory for Winds | MFR | 8 hr | |
| Dec 26, 3:03 AM PST | Gale Warning | MFR | 12 hr | |
| Dec 26, 2:22 PM PST | Winter Weather Advisory | MFR | Curry, Douglas, Jackson, Josephine, Klamath | 23 hr |
| Dec 26, 3:21 PM PST | Small Craft Advisory for Winds | MFR | 31 hr |
Nearby
High Surf Advisories in Oregon, 2008Every high surf advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.